Arizona, 2021

Flash Flood in Arizona, August 23, 2021

August 23, 2021 · NWS TWC · 1 event in 1 county or zone

Scattered thunderstorms developed and moved west across Cochise and southern Graham counties during the afternoon and early evening. Some storms produced heavy rain and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$7,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms developed and moved west across Cochise and southern Graham counties during the afternoon and early evening. Some storms produced heavy rain and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 23, 2:30 AM MST, 12 hours earlier.

Area forecast discussion, Aug 23, 2:30 AM MST, 12 hours before
Area Forecast Discussion
National Weather Service Tucson AZ
230 AM MST Mon Aug 23 2021

.SYNOPSIS...A low grade monsoon pattern from Tucson eastward will
continue through much of this week with the best chances remaining
over the higher elevations. Temperatures will continue to warm
through much of the week with Wednesday and Thursday looking to be
the hottest days. Triple digit temperatures for the deserts are
expected.

&&

.DISCUSSION...The ridge of high pressure over the south-central
United States will continue to strengthen and expand westward this
week. This will result in the flow becoming more southerly and
importing moisture into parts of SE AZ. This increase in moisture
will lead to isolated, mainly afternoon and evening, thunderstorms
the next few days. The thunderstorm activity will remain limited
with the best chances in the mountains from around Tucson south and
eastward into NM. Otherwise, the main weather story will be the heat
which will peak around Wednesday and Thursday. That said, an
elevated heat risk can be anticipated in the lower deserts
especially across Pima, southeast Pinal, and Graham counties where
hottest temperatures will occur.

&&

.AVIATION...Valid through 24/12Z.
FEW-SCT clouds AOA 20k ft MSL will move north into the area roughly
east of a KFHU-KSAD line and then persist thru 23/18Z. Aft 23/18Z,
FEW-SCT clouds at 9k-13k ft MSL (locally BKN east of KTUS) thru the
remainder of the forecast period. ISOLD-SCT -SHRA/-TSRA east of a
KOLS-KTUS-KSOW line between 23/19Z and 24/05Z. SFC wind generally
less than 12 kts and favoring a SWLY/WLY direction in the
afternoon/early evening and variable in direction at other times.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...There will be a chance of showers and thunderstorms
across the eastern half of southeast Arizona today, roughly east of
a line from Nogales, to Mount Lemmon to Hannagan Meadow. For the
rest of the work week, expect isolated to scattered afternoon and
evening showers and thunderstorms in areas south and east of Tucson,
especially in the higher terrain. Temperatures will be around normal
today, warming to above normal levels Tuesday through Thursday when
triple digits will be possible across the lower deserts. 20-foot
winds will generally be less than 15 mph when not influenced by
thunderstorms and RH values are expected to remain above critical
thresholds.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 23, 1:12 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Tucson AZ
112 PM MST Mon Aug 23 2021

AZZ508-512-232100-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
112 PM MST Mon Aug 23 2021

...A strong thunderstorm will impact portions of east central Cochise
County through 200 PM MST...

At 112 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Portal, or 18 miles southwest of Rodeo, moving
northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Portal, Chiricahua National Monument, Rucker Canyon and Paradise.

This includes the following highways...
 Route 80 between mile markers 399 and 415.
 Route 181 between mile markers 59 and 64.
 Route 186 between mile markers 358 and 359.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3159 10916 3172 10949 3203 10945 3190 10905
      3173 10905
TIME...MOT...LOC 2012Z 213DEG 9KT 3171 10929

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AH
Special weather statement, Aug 23, 1:26 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Tucson AZ
126 PM MST Mon Aug 23 2021

AZZ507-508-513-232115-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
126 PM MST Mon Aug 23 2021

...A strong thunderstorm will impact portions of south central
Cochise County through 215 PM MST...

At 126 PM MST, Doppler radar was tracking a strong thunderstorm near
Bisbee, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
McNeal.

This includes the following highways...
 Route 80 between mile markers 346 and 352.
 Route 191 between mile markers 13 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3138 10978 3150 10997 3173 10982 3161 10956
TIME...MOT...LOC 2026Z 213DEG 9KT 3150 10987

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AH
Special weather statement, Aug 23, 2:13 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Tucson AZ
213 PM MST Mon Aug 23 2021

AZZ508-512-513-232200-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Chiricahua Mountains including
Chiricahua National Monument-Eastern Cochise County Below 5000 Feet
including Douglas/Willcox-
213 PM MST Mon Aug 23 2021

...A strong thunderstorm will impact portions of central Cochise
County through 300 PM MST...

At 213 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Pearce-Sunsites, or 28 miles south of Willcox,
moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pearce-Sunsites and Sunizona.

This includes the following highways...
 Route 181 between mile markers 39 and 49, and between mile markers
52 and 54.
 Route 191 between mile markers 25 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3168 10966 3180 10993 3206 10980 3192 10947
TIME...MOT...LOC 2113Z 210DEG 6KT 3185 10974

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AH

The radar

The Tucson radar (KEMX), 135 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cochise

When
August 23, 2:30 PM MST to 8:30 PM MST
Where
Cochise County, 7.69 mi SSW of Portal to 11.15 mi ENE of (Dug)bisbee Douglas
Cause
Heavy Rain
Injuries
1 direct, 0 indirect
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
31.797, -109.201

Two to four inches of rain in 3 hours in the southern Chiricahua Mountains caused flash flooding of streams over and west of the mountains. Two motorists in one vehicle were stuck in floodwaters east of McNeal on Davis Rd. near milepost 30. An elderly man attempted to drive through waters to rescue them when his vehicle was swept downstream. He was rescued but not before suffering hypothermia from being in the cold water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983384.